MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH EXTRACTION BOLT FOR 3.5MM & 4.0MM SCREWS; EXTRACTOR

OBERDORF SYNTHES PRODUKTIONS GMBH EXTRACTION BOLT FOR 3.5MM & 4.0MM SCREWS; EXTRACTOR
Catalog Number 309.039
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device evaluated by mfr: the device was received, and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from (b)(6) reports an event as follows: it was reported that on (b)(6) 2019 during a hardware removal due to wound infection, it was noted that the extraction bolt was broken.Initially, in 2009, the patient had distal tibial plate implantation.During the procedure, three (3) unknown locking screws on the proximal side could not be extracted easily.The surgeon cut the unknown locking screws by the carbide drill bit and removed the unknown plate.The surgeon was able to remove the two (2) unknown screws successfully using the hollow reamer and the extraction bolt.However, while the surgeon was trying to remove the most proximal unknown locking screw, the extraction bolt broke off.The surgeon drilled until the contralateral bone by the hollow reamer and extracted the unknown locking screw using a needle-nose plier.As per surgeon, the three (3) unknown locking screws should be fixed bi-cortically, but they scarcely penetrated the contralateral bone.So, that induced porosis on self tap part of the unknown locking screw and made it difficult to remove the screws easily.The procedure was completed with a surgical delay of one (1) hour.The anesthetic time was prolonged from an hour to three (3) hours and the normal removal time is one (1) hour.The surgeon confirmed visually during the operation and confirmed by x-ray was taken on an unknown date after the procedure that there was no fragment left in the patient's body.The surgeon also confirmed that there was no problem after checking the broken devices.However, there is concern about the second fracture because the hole was big compared to the screw hole.So, there is a possibility of a second fracture because the hole was big.And as confirmed by the reporter, there had not been a second fracture.Patient and procedure outcome were unknown.(b)(4) captures intra-operative event while (b)(4) captures the post-operative event.Concomitant device : unknown proximal tibia plate ( part unknown, lot unknown, quantity 1) and unknown locking screws ( part unknown, lot unknown, quantity 3).This report is for one (1) extraction bolt.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The tip of the extraction bolt is broken as complained.The broken off part was not returned for evaluation.Besides, the instrument presents signs of use.The relevant dimensions cannot be verified due to the damage incurred.The complaint condition is confirmed as the tip is broken.This production lot (2184005) was manufactured in april 2006 according to the specification.There were no issues during the manufacture of this product that would contribute to this complaint condition.The damage occurred is determined to be post production/acceptance criterias.Considering that this device is more than ten years old the damage appears to be the result of repeated use and high applied force during use.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part: 309.039, lot: 2184005, manufacturing site: bettlach, release to warehouse date: 01.April 2006.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Updated event description: concomitant device reported: unknown proximal tibia plate (part # unknown, lot # unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION BOLT FOR 3.5MM & 4.0MM SCREWS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8636579
Report Number8030965-2019-64426
Device Sequence Number16605683
Product Code HWB
UDI-Device Identifier07611819056503
UDI-Public(01)07611819056503
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.039
Device Lot Number2184005
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2019
Initial Date Received by Manufacturer 04/25/2019
Supplement Date Received by Manufacturer06/11/2019
07/08/2019
Initial Report FDA Received Date05/23/2019
Supplement Report FDA Received Date07/05/2019
07/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - PLATES: PROXIMAL TIBIA PLATE; UNK - PLATES: PROXIMAL TIBIA PLATE; UNK - PLATES: PROXIMAL TIBIA PLATE; UNK - SCREWS: LOCKING; UNK - SCREWS: LOCKING; UNK - PLATES: PROXIMAL TIBIA PLATE; UNK - SCREWS: LOCKING
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight72